Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 14, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jul 4, 2018, 10:05 AM CDT for Harris County, Texas. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 10:05 AM CDT (15:05 UTC)
- Expired
- Jul 4, 2018, 2:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Harris County, TX
The radar
The Houston radar (KHGX), 43 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 10:08 AM CDT | FLASH FLOOD | 1 Ene Pierce Junction, TX | WEB CAMERAS SHOWING PORTIONS OF 288 SOUTH GOING UNDER WATER. |
| Jul 4, 10:18 AM CDT | FLASH FLOOD | Houston, TX | 2 LANES ON I-10 WEST AT LOOP 610 FLOODED ON THE WEST SIDE OF HOUSTON. |
| Jul 4, 10:30 AM CDT | FLASH FLOOD | 1 Se Braeswood, TX | REPORTS OF HIGH WATER AND FLOODED ROADWAYS AROUND NRG STADIUM. |
| Jul 4, 10:54 AM CDT | FLASH FLOOD | 1 Nne Lamar Terrace, TX | FLOODED ROADWAYS IN AND AROUND THE GALLERIA AREA. |
| Jul 4, 11:14 AM CDT | FLASH FLOOD | 1 S Timber Grove Manor, TX | UNDERPASS AT WASHINGTON AVE AND KATY FREEWAY IS IMPASSABLE DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
416
WGUS54 KHGX 041505
FFWHGX
TXC201-041700-
/O.NEW.KHGX.FF.W.0014.180704T1505Z-180704T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
1005 AM CDT WED JUL 4 2018
The National Weather Service in League City has issued a
* Flash Flood Warning for...
South central Harris County in southeastern Texas...
* Until noon CDT.
* At 1004 AM CDT, Doppler radar indicated thunderstorms producing
very heavy rain across the warned area. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Northern Missouri City, Bellaire, West University Place, Galena
Park, Jacinto City, Hunters Creek Village, Bunker Hill Village,
Piney Point Village, Midtown Houston, Downtown Houston, Greenway /
Upper Kirby Area, Second Ward, Greater Heights, Neartown /
Montrose, Greater Eastwood, Near Northside Houston, Greater Fifth
Ward, Memorial Park, Greater Third Ward and Fourth Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 2981 9520 2968 9531 2959 9535 2962 9550
2971 9560 2979 9563 2985 9546
$$3 follow-up statements
623
WGUS74 KHGX 041607
FFSHGX
Flash Flood Statement
National Weather Service Houston/Galveston TX
1107 AM CDT WED JUL 4 2018
TXC201-041700-
/O.CON.KHGX.FF.W.0014.000000T0000Z-180704T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harris TX-
1107 AM CDT WED JUL 4 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR SOUTH
CENTRAL HARRIS COUNTY...
At 1103 AM CDT, gauge reports indicate 3 to 6 inches of rain has
fallen over the warned area and moderate to heavy rain continues to
fall. Several roads are impassable and travel is strongly
discouraged.
Some locations that will experience flooding include...
Northern Missouri City, Bellaire, West University Place, Galena Park,
Jacinto City, Hunters Creek Village, Bunker Hill Village, Piney Point
Village, Midtown Houston, Downtown Houston, Greenway / Upper Kirby
Area, Second Ward, Greater Heights, Neartown / Montrose, Greater
Eastwood, Near Northside Houston, Greater Fifth Ward, Memorial Park,
Greater Third Ward and Fourth Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 2981 9520 2968 9531 2959 9535 2962 9550
2971 9560 2979 9563 2985 9546
$$907
WGUS54 KHGX 041637
FFWHGX
TXC201-041930-
/O.EXT.KHGX.FF.W.0014.000000T0000Z-180704T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
1137 AM CDT WED JUL 4 2018
The National Weather Service in League City has extended the
* Flash Flood Warning for...
South central Harris County in southeastern Texas...
* Until 230 PM CDT.
* At 1134 AM CDT, gauge reports indicated moderate rain falling
across the warned area. This area has already picked up 4 to 5
inches of rain this morning and any more rain will only exacerbate
the ongoing flooding.
* Some locations that will experience flooding include...
Northern Missouri City, Bellaire, West University Place, Galena
Park, Jacinto City, Hunters Creek Village, Bunker Hill Village,
Piney Point Village, Midtown Houston, Downtown Houston, Greenway /
Upper Kirby Area, Second Ward, Greater Heights, Neartown /
Montrose, Greater Eastwood, Near Northside Houston, Greater Fifth
Ward, Memorial Park, Greater Third Ward and Fourth Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 2981 9520 2968 9531 2959 9535 2962 9550
2971 9560 2979 9563 2985 9546
$$957
WGUS74 KHGX 041907
FFSHGX
Flash Flood Statement
National Weather Service Houston/Galveston TX
207 PM CDT WED JUL 4 2018
TXC201-041930-
/O.CON.KHGX.FF.W.0014.000000T0000Z-180704T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harris TX-
207 PM CDT WED JUL 4 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
SOUTH CENTRAL HARRIS COUNTY...
At 204 PM CDT, the public has reported flooded and impassable
roadways in western and southwestern Houston. 3 to 6 inches, locally
8 inches, has fallen over the warned area since this morning.
Flooded roads do continue but much lower rainfall rates since noon
have allowed the flood waters to slowly recede.
Some locations that will experience flooding include...
Northern Missouri City, Bellaire, West University Place, Galena Park,
Jacinto City, Hunters Creek Village, Bunker Hill Village, Piney Point
Village, Midtown Houston, Downtown Houston, Greenway / Upper Kirby
Area, Second Ward, Greater Heights, Neartown / Montrose, Greater
Eastwood, Near Northside Houston, Greater Fifth Ward, Memorial Park,
Greater Third Ward and Fourth Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 2981 9520 2968 9531 2959 9535 2962 9550
2971 9560 2979 9563 2985 9546
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:43 AM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 4, 6:43 AM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
643 AM CDT Wed Jul 4 2018
.AVIATION...
Activity is gradually increasing from around IAH southward, with the
most recent (6 AM) TSRA in/around the Galveston Bay area southwestward
to off the coast south of LBX. Coldest cloud tops are currently in that
cluster of activity off the coast and they are beginning to show signs
of building inland. Currently think best TSRA coverage today will be
along/near the coast and offshore, and the 12Z TAFs reflect that thinking.
Still think that almost all SHRA/TSRA will be west of area TAF sites
by 01Z or 02Z with VFR conditions expected overnight. Next best chance
of activity will probably come tomorrow afternoon when it heats up
enough to initiate SHRA/TSRA development. 42
&&
.PREV DISCUSSION... /ISSUED 357 AM CDT Wed Jul 4 2018/
DISCUSSION...
Look for a good chance of showers and thunderstorms today as low pressure
moves westward across the area. Locally heavy rainfall will be possible.
Rain will remain in the forecast for the remainder of the week, over
the weekend and on through the start of next week. 42
NEAR TERM [Today]...
Low pressure that helped to generate isolated areas of locally heavy
rainfall yesterday afternoon/evening (3.32 inches in one hour at a
Harris County Flood Warning System rain gage in southeast Harris County)
will move westward across the area today. Locally heavy rainfall
(1 to 3 inches with isolated amounts possibly approaching 5 inches)
will continue to be possible as precipitable water values rise to around
2.50 inches. As the system moves on through, rains should eventually
come to an end from east to west. With abundant cloud cover, high
temperatures should peak in the 80s across much of the area. 42
SHORT TERM [Tonight and Tomorrow]...
Mostly quiet tonight as the system moves westward and away from the
area. Low temperatures will bottom out in the low to mid 70s inland
and in the upper 70s at the coast. Look for scattered shower and
thunderstorm development tomorrow, mainly in the afternoon through
early evening hours after convective temperatures are reached, as
precipitable water values hover around two inches. Some of the stronger
storms could produce gusty winds. High temperatures are expected to
range from the mid to upper 80s near the coast to the lower 90s inland.
42
LONG TERM [Thursday Night Through Wednesday]...
By Thursday evening, the strongest portion of the upper ridge that
had been pushed eastwards to the Mid-Atlantic will have shifted
back to the Central Plains and strengthened such that peak 500
heights are around 600 dm. By the weekend, it should have slid all
the way back to Utah. Next week looks to see that max ridging
drift around the Mountain West and the western edge of the Central
Plains. This is certainly a beefy ridge, but by the time it's back
to the Great Basin, we're looking at more like a 90th percentile
ridge rather than an "outside the record" kind of ridge per NAEFS.
Perhaps more important to us locally is that we continue to see a
train of upper troughs/lows make their way westward across the
Gulf in this timeframe in all of the guidance, which will keep
temperatures from getting too out of hand, and continue to bring
us chances for rainfall, as they will increase instability by
cooling aloft and introducing times of cyclonic vorticity
advection. It's no real surprise, then, that the omega fields show
support for upward motion. Of course, we'll see the best chance
for showers and storms come when these troughs time up best with
diurnal trends, and timing these smaller features in the extended
can be...difficult to say the least. As such, will hold off on
going any higher than chance with my PoPs, but there may be
opportunity to pick out days with better rain chances as they come
into the nearer term.
Luchs
MARINE...
Caution flags continue through at least mid-morning as a
disturbance moves into the area from the east. Along with
generally higher winds and seas, look for showers and
thunderstorms to redevelop - some of the storms could be strong.
Near any storms, winds will be stronger and drive higher waves,
and these winds/seas may become more erratic.
As this disturbance passes, conditions should gradually improve,
with winds becoming light and seas low. These conditions are
expected to continue through the next several days, though more
weak disturbances will periodically boost chances for showers and
storms. Do not look for persistent onshore flow to return until
next week.
Luchs
HYDROLOGY...
Though rain from last evening in the eastern part of the area
could be seen in hydrographs - particularly in the heaviest hit
portion of Southeast Harris County - most impacts were minor at
most, and nigh imperceptible at least. Though coverage of rain
should be more significant today, forecast rainfall over
widespread areas is that no significant riverine issues are
anticipated at this time.
The major impact, if any, will come on flashy bayous and creeks
that see locally heavier rainfall immediately on the basin, and
for flash flooding from high rain rates and/or if any training
storms occur. Though the areas of locally heavy rainfall are often
very difficult to forecast until the event begins, there is at
least some indication that spots of heavier rain could be seen
around and west of Galveston Bay, including some spots that saw
heavy rainfall last evening. Will be keeping a close eye on radar
and gauge trends as the event evolves to determine what localized
flooding risk may develop.
Luchs
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 88 74 92 75 93 / 70 30 30 40 50
Houston (IAH) 85 75 91 76 92 / 80 30 40 40 50
Galveston (GLS) 83 79 86 79 87 / 90 30 40 40 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 10 AM CDT this morning
for the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Waters from Freeport
to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
&&Hazardous weather outlook, Jul 4, 4:17 AM CDT, 5 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 417 AM CDT Wed Jul 4 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-436>438-050930- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend- Galveston Island and Bolivar Peninsula-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Matagorda Islands-Montgomery- Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker- Waller-Washington-Wharton- 417 AM CDT Wed Jul 4 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Showers and thunderstorms will increase in areal coverage Wednesday morning and continue into the afternoon hours. One to three inch accumulations are expected for most locations, but localized 4 to 5 inch amounts are possible. At this time, it appears the higher totals may be near Galveston Bay. Several inches of rain in a short time period may cause street flooding and a rise on smaller streams and bayous. Precipitation should taper off in the late afternoon and evening hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday After a cooler day today, peak heat indices will return to around or over 100 as early as Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time. However...spotters are encouraged to stay alert and report adverse conditions such as heavy rainfall or localized flooding should any occur. GMZ330-335-350-355-370-375-050930- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 417 AM CDT Wed Jul 4 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Heavy rainfall, frequent lightning, and gusty winds are possible this morning and afternoon. Winds and seas will be locally higher in and near thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:12 PM CDT | Special Weather Statement | HGX | Polk, San Jacinto | 63 min |
| Jul 3, 7:24 PM CDT | Special Weather Statement | HGX | San Jacinto | 66 min |
| Jul 3, 7:32 PM CDT | Special Marine Warning | HGX | 58 min | |
| Jul 3, 7:44 PM CDT | Special Weather Statement | HGX | Harris | 46 min |
| Jul 3, 7:48 PM CDT | Special Marine Warning | HGX | 87 min | |
| Jul 3, 8:02 PM CDT | Special Weather Statement | HGX | Chambers, Harris | 58 min |
| Jul 3, 8:30 PM CDT | Special Marine Warning | HGX | 30 min | |
| Jul 3, 8:38 PM CDT | Areal Flood Advisory | HGX | Galveston, Harris | 3 hr |
| Jul 3, 8:42 PM CDT | Special Weather Statement | HGX | Chambers | 48 min |
| Jul 3, 8:45 PM CDT | Flash Flood Warning | HGX | Harris | 3 hr |
| Jul 3, 9:01 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Galveston | 44 min |
| Jul 3, 9:05 PM CDT | Special Marine Warning | HGX | 25 min | |
| Jul 3, 9:13 PM CDT | Special Weather Statement | HGX | Brazoria | 47 min |
| Jul 3, 9:20 PM CDT | Special Marine Warning | HGX | 85 min | |
| Jul 4, 6:01 AM CDT | Special Marine Warning | HGX | 59 min | |
| Jul 4, 6:27 AM CDT | Areal Flood Advisory | HGX | Chambers, Galveston | 2 hr |
| Jul 4, 7:35 AM CDT | Areal Flood Advisory | HGX | Brazoria | 115 min |
| Jul 4, 8:41 AM CDT | Areal Flood Advisory | HGX | Brazoria, Chambers, Galveston, Harris | 3 hr |
| Jul 4, 9:38 AM CDT | Areal Flood Advisory | HGX | Harris | 67 min |
| Jul 4, 10:21 AM CDT | Areal Flood Advisory | HGX | Harris | 114 min |
| Jul 4, 10:26 AM CDT | Flash Flood Watch | HGX | Austin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 6 more | 10 hr |
| Jul 4, 10:47 AM CDT | Areal Flood Advisory | HGX | Matagorda, Wharton | 118 min |
| Jul 4, 11:29 AM CDT | Flash Flood Warning | HGX | Harris | 3 hr |
| Jul 4, 11:31 AM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Harris, Waller | 119 min |
| Jul 4, 1:18 PM CDT | Areal Flood Advisory | HGX | Austin, Waller | 117 min |
| Jul 4, 1:45 PM CDT | Flash Flood Warning | HGX | Austin, Colorado | 94 min |
| Jul 4, 1:53 PM CDT | River Flood Warning | HGX | Harris | 9 hr |
| Jul 4, 1:53 PM CDT | River Flood Warning | HGX | Harris | 16 hr |
| Jul 4, 2:34 PM CDT | Areal Flood Warning | HGX | Harris, Montgomery | 3 hr |
| Jul 4, 3:06 PM CDT | River Flood Warning | HGX | Harris, Montgomery | 17 hr |
| Jul 4, 5:40 PM CDT | Areal Flood Warning | HGX | Brazoria, Harris, Liberty, Montgomery | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.